Kentucky, 2006

Flash Flooding and Hail in Kentucky, September 22 to 23, 2006

September 22 to 23, 2006 · NWS LMK · 24 events in 19 counties and zones

17 flash flood, 5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 22, 10:00 AM EST, 5 hours earlier.

Area forecast discussion, Sep 22, 10:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT FRI SEP 22 2006

.MORNING UPDATE...

UPDATED FORECAST TO SIGNIFICANTLY LOWER AFTERNOON HIGHS. WIDESPEAD
SHOWERS AND CLOUD COVER THIS AFTERNOON WILL KEEP TEMPERATURES
DOWN...EVEN IN THE FACE OF WARM AIR ADVECTION. SHOWERS WILL BECOME
MORE SCATTERED IN NATURE THIS AFTERNOON AS LEAD SHORTWAVE AND
ORGANIZED LIFT MOVE INTO WEST VIRGINA. LIGHTER SHOWERS NOW IN
WESTERN KENTUCKY WILL MOVE INTO OUR AREA THIS AFTERNOON...BUT FOR
NOW RAINFALL RATES WILL DIMINISH. NEXT DISTURBANCE WILL MOVE
NORTHEAST ALONG THE OHIO RIVER OVERNIGHT...BRINGING ANOTHER ROUND OF
SHOWERS MAINLY ACROSS OUR NORTHERN CWA OVERNIGHT. POSSIBILITY OF
EXCESSIVE RAINFALL STARTING TO BECOME A POSSIBILITY THROUGH EARLY
SUNDAY MORNING.

                JSD

.SHORT TERM (TODAY AND TONIGHT)...

WV IMAGERY CLEARLY SHOWS UPR LVL LO SPINNING NNE INTO WRN IA AT 07Z
AND INCREASING CONVECTIVE DEVELOPMENT ACRS THE LWR MS VLY IN
DIFFLUENT FLO AHEAD OF SW AR WMFNT. HI AMPLITUDE PATTERN WILL
CONTINUE IN THE SHORT TERM AS A BROAD UPR LVL LO/TROF IS PROGGED TO
EVOLVE AS THE IOWA LO OCCLUDES AND ADDITIONAL SHRTWV ENERGY DROPS
SWD INTO THE 4 CORNERS REGION BY LATE TDA. THAT LEAVES OUR REGION IN
BROAD SW FLO WITH SUBTLE IMPULSES IMBEDDED IN THAT FLO THRU THE PD.
ONE SUCH IMPULSE MOVES THRU OUR FA THIS MRNG WITH ANOTHER PROGGED TO
MOVE THRU LATE TNGT. GFS HAS A CONVECTIVE FEEDBACK PROBLEM WITH THAT
ONE.

AT THE SFC/LO LVLS...MOISTURE WILL SURGE NEWD WITH DEWPOINTS JUMPING
WELL INTO THE 60S BY THIS EVE...BUOYED BY INCREASING SSW FLO.
CURRENT FCST WITH LIKELY POPS TDA...GOOD CHC TNGT LOOKS GOOD BASED
ON CURRENT RADAR/STLT IMAGERY WITH NEW DEVELOPMENT ACRS SRN
IL/WCNTRL KY AND A LARGE CLUSTER OF SHWRS/STORMS ENTERING SW IL/WRN
KY/WRN TN ATTM. WM FRONT SHUD MOVE THRU OUR FA BY LATE THIS EVENING.
SVR STORMS THAT WILL LIKELY BE ONGOING ACRS THE LWR/MID MS VLY AT
THAT TIME SHUD SPREAD NEWD AND POSSIBLY REACH PARTS OF OUR WRN FA
LATE TNGT AS SHEAR INCREASES(LO LVL JET IN EXCESS OF 50K) AS WELL AS
INSTABILITY (CAPES 1000-2000 J/KG IN POST FNTL AMS). THAT PART OF
OUR FA WEST OF A LINE FROM SALEM INDIANA TO BRANDENBURG(MEADE CO) TO
BOWLING GREEN WOULD HAVE THE GREATEST CHC OF SVR STORMS LATE TNGT
WITH POTENTIAL DAMAGING WINDS. WILL HIGHLIGHT IN HWO.

DK

.LONG-TERM (SATURDAY THROUGH THURSDAY)...

...POTENTIAL FOR SEVERE WEATHER OUTBREAK SATURDAY NIGHT...

SATURDAY-SUNDAY...

SATURDAY MORNING WILL BEGIN WITH STORM SYSTEM OF INTEREST OVER WRN
MISSOURI. LOW-LEVEL JET AHEAD OF IT WILL BE ABOUT 50 KNOTS OR MORE
ANYWHERE FROM THE ARKLATEX REGION NEWD TO THE ERN GREAT LAKES.
PRECIP SATURDAY MORNING WILL BE CONFINED TO COLD FRONT WELL
WEST...AND AT NOSE OF WIDESPREAD AND STRONG LLJ CLOSER TO HOME. TOO
DIFFICULT TO PINPOINT PRECIP...BUT THE BEST (WORST) CHANCES OF
SHWRS/STRMS WILL BE ACROSS NWRN (SERN) CWA WITH SEVERAL COMPLEXES
POSSIBLE WITH MULTI-CELL...BOWING AND SUPERCELLULAR CHARACTERISTICS.
THINK THE BEST CHANCE OF PRECIP WILL BE OVER WRN KY/SRN IL/SWRN IN
BUT GIVEN THE STRONG MOIST/WARM AIR ADVECTION...COULD HAVE
WIDESPREAD PRECIP. ALSO WITH THAT STRONG OF A LOW-LEVEL JET...AND A
VERY SHALLOW STABLE BL IF ANY...SOME SEVERE STORMS ARE CERTAINLY
POSSIBLE WITH DAMAGING WINDS BEING THE BIGGEST THREAT. SINCE IT WILL
BE EARLY IN THE MORNING...SFC WINDS WILL STILL BE BACKED AND CAN NOT
RULE OUT AN ISOLATED TORNADO.

ANY MORNING CONVECTION SHOULD CONTINUE OFF TO THE NORTH OF THE CWA.
THEN WE WILL BE IN THE WARM SECTOR ALL DAY. ATMOSPHERE FROM MORNING
CONVECTION SHOULD NOT GET TOO WORKED OVER SINCE IT WILL BE SCREAMING
THROUGH. IF ANY BREAKS OCCUR IN THE CLOUDS...MLCAPES COULD GET AS
HIGH AS 2000 J/KG IN THE AFTERNOON (T/TD AROUND LOW 80S/NEAR 70).
THAT IS MORE THAN ENOUGH INSTABILITY GIVEN THE LARGE AMOUNT OF SHEAR
IN PLACE. THE 0-6KM SHEAR SUGGEST DISCRETE CELLS AHEAD OF THE COLD
FRONT WITHIN THE WARM SECTOR. THUS...IT IS VERY POSSIBLE THAT
AFTERNOON SEVERE STORMS COULD POP UP. TOTALLY AGREE WITH DAY 2 SPC
OUTLOOK EXCEPT FOR ONE THING...FEEL IT SHOULD BE A MODERATE
RISK...BUT THE CONTENT SOUNDS DEAD ON. IF ANY OF THESE STORMS BECOME
SEVERE...THEY WILL LIKELY BE SUPERCELLS WITH HAIL AND ESPECIALLY
HIGH WINDS BEING THE BIGGEST THREATS.

COLD FRONT WILL APPROACH AND LIKELY AFFECT THE CWA FROM ROUGHLY
00-08Z SAT NIGHT-SUN MORN. SHEAR IS SCARY WITH 0-3KM BULK SHEAR
AROUND 70 KNOTS COMBINED WITH 60-KT LLJ NOSING INTO THE CWA.
POTENTIAL FOR EXTREMELY DANGEROUS SQUALL LINE. MAJORITY OF UPSTREAM
SHEAR IS UNIDIRECTIONAL...HOWEVER STILL SOME DIRECTIONAL SHEAR
AROUND THE CWA AHEAD OF THE LINE SO EMBEDDED BOWING SEGMENTS AND
SUPERCELLS POSSIBLE. DAMAGING WINDS ALMOST A GUARANTEE...HOWEVER
THINK TORNADOES ARE A POSSIBILITY AS WELL. ONLY THING WORKING
AGAINST THIS IS DIMINISHING SFC-BASED INSTABILITY AFTER SUNSET.
HOWEVER THAT SIGNIFICANT LLJ SHOULD HAVE NO PROBLEM MIXING DOWN.

SHOULD BE A STEEP PRECIP GRADIENT BEHIND COLD FRONT FOR SUNDAY AFTER
SUNRISE WHEN SQL LINE SHOULD BE EAST OF CWA. HOWEVER KEPT POPS IN
DURING THE DAY FOR POSSIBILITY OF SHOWERS DEVELOPING UNDER UPPER
TROUGH. A CLOUDY AND WINDY DAY BEHIND THE FRONT.

FOLLOWED CLOSE TO THE GFS/SREF FOR PRECIP TRENDS AND THE ENSEMBLE
MOS GUIDANCE FOR TEMPS. ALSO OF NOTE...WINDS WILL BE GUSTING TO
25-30MPH SATURDAY AND TO NEAR 20MPH IN SPOTS ON SUNDAY.

MONDAY-THURSDAY...

ONLY CHANGE MADE TO THIS PERIOD WAS TO HAVE PRECIP COME IN WEDNESDAY
NIGHT AS OPPOSED TO WAITING UNTIL THURSDAY. EVERYTHING ELSE
UNCHANGED AND PREVIOUS FORECASTER DISCUSSION IS BELOW.

AL

PREVIOUS EXTENDED DISCUSSION...

GENERALLY A MOSTLY DRY PERIOD THROUGH THIS TIMEFRAME AS SFC HIGH
BUILDS INTO THE REGION.  EXPECT MOSTLY CLEAR SKIES WITH AFTERNOON CU
FIELDS DEVELOPING FOR MONDAY AND TUESDAY. TEMPERATURES WILL START
OFF THE PERIOD COOL WITH HIGHS IN THE UPPER 60S IN THE NORTH TO
AROUND 70 IN THE SOUTH ON MONDAY. A DEGREE OR TWO WARMER FOR
AFTERNOON HIGHS IS EXPECTED FOR TUESDAY. OVERNIGHT LOWS IN THE UPPER
40S TO LOWER 50S LOOKS REASONABLE.

LATEST 12Z EXTENDED MODELS SHOW ANOTHER FRONTAL BOUNDARY APPROACHING
THE AREA WEDNESDAY NIGHT. UPPER LEVEL FORCING CONTINUES TO LOOK MORE
CONFINED TO OUR NORTH AND NORTHEAST. MODELS TEND TO BE TOO
PROGRESSIVE WITH THE FLOW IN THE LONG PERIOD ANYWAY...THEREFORE IT
APPEARS THAT A SLOWER FRONTAL PASSAGE WOULD BE INCREASINGLY LIKELY
ON THURSDAY. THUS...WILL INTRODUCE A CHANCE OF PRECIP FOR THE THU
TIME PERIOD. SMALL WARM UP LOOKS POSSIBLE BEFORE FRONT COMES
THROUGH. GENERALLY TRENDED TEMPS CLOSE TO THE ENSEMBLE MEANS THROUGH
THIS PD.

-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 22, 10:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT FRI SEP 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 AM CDT FRI SEP 22 2006 /430 AM EDT FRI SEP 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED THIS AFTERNOON
AND EVENING. STORMS EARLIER THIS MORNING PRODUCED ONE TO TWO INCHES
OF RAIN ALONG A LINE FROM OHIO COUNTY THROUGH THE SOUTHERN
BLUEGRASS. ANY ADDITIONAL HEAVY RAIN COULD LEAD TO MINOR RUNOFF
PROBLEMS AND STANDING WATER ON AREA ROADS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AGAIN OVERNIGHT.
SOME OF THESE STORMS MAY MOVE REPEATEDLY OVER THE SAME
AREA...PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS
THE REGION ON SATURDAY AND EARLY SUNDAY. SOME STORMS COULD BECOME
SEVERE AHEAD OF A COLD FRONT LATE SATURDAY...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. AN EVEN GREATER CHANCE OF
THUNDERSTORMS WILL OCCUR LATE SATURDAY NIGHT INTO SUNDAY MORNING
ALONG THE COLD FRONT AS IT MOVES ACROSS THE OUTLOOK AREA. THERE IS A
GOOD CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO OR TWO ALSO WILL BE
POSSIBLE. IN ADDITION...HEAVY RAINFALL AND DEADLY LIGHTNING WILL
ACCOMPANY THE STORMS.

OUTSIDE OF ANY THUNDERSTORM...SOUTHERLY WINDS COULD GUST UP TO 30
MPH IN SPOTS SATURDAY AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS ANOTHER COLD FRONT AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED SATURDAY AND EARLY SUNDAY MORNING
...ESPECIALLY SATURDAY NIGHT. MONITOR THE LATEST FORECASTS ON
NOAA ALL-HAZARDS RADIO OR ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

JSD

In the hours before

Local storm report, Sep 22, 11:43 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 PM EDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       HARRODSBURG             37.77N 84.85W
09/22/2006  M1.60 INCH       MERCER             KY   EMERGENCY MNGR

            RAINFALL SINCE 6AM. PONDING OF WATER IN YARDS BUT NO
            FLOODING.

&&

CALLAHAN
Special weather statement, Sep 22, 2:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT FRI SEP 22 2006

KYZ027-061-062-070-071-221945-
BUTLER-EDMONSON-GRAYSON-LOGAN-WARREN-
220 PM CDT FRI SEP 22 2006

...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING PARTS OF
BUTLER...EDMONSON...GRAYSON...LOGAN AND WARREN COUNTIES...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF MORGANTOWN TO 12 MILES NORTH OF RUSSELLVILLE...AND MOVING
NORTHEAST AT 40 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR SUGAR GROVE BY 225 PM CDT.
  NEAR RIVERSIDE BY 230 PM CDT.
  NEAR GRAYSON SPRINGS BY 235 PM CDT.
  NEAR PEONIA BY 240 PM CDT.
  NEAR BEE SPRING BY 245 PM CDT.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 34.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Sep 22, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT FRI SEP 22 2006

KYZ027-028-053-062-063-222015-
EDMONSON-GRAYSON-HARDIN-HART-LARUE-
239 PM CDT FRI SEP 22 2006

...STRONG THUNDERSTORMS TO AFFECT PARTS OF
EDMONSON...GRAYSON...HARDIN...HART AND LARUE COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEITCHFIELD TO
BROWNSVILLE...AND MOVING NORTHEAST AT 40 TO 50 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CLARKSON BY 245 PM CDT.
  NEAR SUMMIT BY 350 PM EDT.
  NEAR EASTVIEW BY 355 PM EDT.
  NEAR PRICEVILLE BY 300 PM CDT.
  NEAR UPTON BY 405 PM EDT.
  NEAR TONNIEVILLE BY 410 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
71 AND 94.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 137.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS

The radar

The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hart

When
September 22, 3:00 PM EST
Where
Hart County, Cub Run
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -86.067

Flash Flood, Hancock

When
September 22, 8:00 PM EST to 8:30 PM EST
Where
Hancock County, Lewisport
Reported by
TRAINED SPOTTER
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Some streets were flooded. Some were closed and impassable.

Thunderstorm Wind, Hancock

When
September 22, 8:00 PM EST
Where
Hancock County, Lewisport
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.933, -86.900

Trees and power lines were downed.

Thunderstorm Wind, Breckinridge

When
September 22, 8:05 PM EST
Where
Breckinridge County, Mc Quady
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -86.517

Trees were downed in the Rough River area.

Thunderstorm Wind, Hardin

When
September 22, 8:50 PM EST
Where
Hardin County, Elizabeth Town
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -85.867

A trained spotter measured a 59 mph wind gust.

Flash Flood, Hardin

When
September 22, 9:30 PM EST to 11:30 PM EST
Where
Hardin County, Countywide
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Water was reported in some homes and businesses in Elizabethtown and Radcliff. Ring Road in Elizabethtown was closed due to high water, and a vehicle was submerged. Dixie Highway north of Elizabethtown was closed. Valley Creek was out of its banks. A telephone switching center was flooded out, which knocked out telephone and internet communications for a large section of central and south central Kentucky. The Red Cross opened a shelter in Elizabethtown, which was occupied by up to two dozen residents. Numerous water rescues were performed. Parts of Interstate 65 were shut down for a time due to high water.

Hail, Hardin

When
September 22, 10:00 PM EST
Where
Hardin County, Elizabeth Town
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -85.867

Flash Flood, Nelson

When
September 22, 10:30 PM EST to 11:45 PM EST
Where
Nelson County, Countywide
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Rowan Creek near Bardstown went out of its banks. It started to wash away the foundation from a modular home, and a family of three had to be rescued by a Nelson County swift-water rescue team. A motorist was rescued on Murray's Run Road near the bridge across Cox's Creek. Her car stalled when she attempted to drive through high water. No injuries were reported in either rescue.

Flash Flood, Jefferson

When
September 22, 10:56 PM EST to September 23, 4:30 AM EST
Where
Jefferson County, Countywide
Property damage
$500,000
Reported by
BROADCAST MEDIA
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

The Bent Creek Apartments in the Buechel area were flooded. More that 100 residents had to be evacuated to an area shelter. Interstate 64 between Cannons Lane and Interstate 71 was closed. Water covered many roads in the vicinity of Veteran's Hospital in Louisville. Three feet of water covered 29th Street. Two to three feet of water covered Brownsboro Road about half a mile east of the Mellwood Avenue intersection. Water rescues were conducted in the Lake Forrest area and in Jeffersontown. Old Henry Road was flooded and impassable.

Thunderstorm Wind, Hancock

When
September 22, 11:30 PM EST
Where
Hancock County, Weberstown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.767, -86.783

Several trees were downed.

Flash Flood, Bullitt

When
September 22, 11:30 PM EST to September 23, 1:30 AM EST
Where
Bullitt County, South Central Portion
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Water rescues were performed over southern Bullitt County, particularly on Interstate 65 near mile marker 100.

Flash Flood, Jessamine

When
September 22, 11:30 PM EST to September 23, 2:45 AM EST
Where
Jessamine County, Countywide
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

A woman drowned when flowing water swept her vehicle off Little Hickman Road into a creek

Flash Flood, Shelby

When
September 22, 11:40 PM EST to September 23, 4:48 AM EST
Where
Shelby County, Shelbyville
Reported by
EMERGENCY MANAGER
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Several roads were closed. Some creeks were out of their banks.

Flash Flood, Oldham

When
September 22, 11:45 PM EST to September 23, 4:48 AM EST
Where
Oldham County, La Grange
Reported by
AMATEUR RADIO
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Roads were closed and damaged by high water.

Thunderstorm Wind, Butler

When
September 22, 11:55 PM EST
Where
Butler County, Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.217, -86.700

A few trees were downed.

Flash Flood, Mercer

When
September 23, 12:01 AM EST to 4:30 AM EST
Where
Mercer County, 2 mi WNW of Nevada
Reported by
EMERGENCY MANAGER
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

The Chaplin River in the western part of the county was out of its banks in places. Elsewhere in the county, many roadways were flooded.

Flash Flood, Franklin

When
September 23, 12:15 AM EST to 4:48 AM EST
Where
Franklin County, Frankfort
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Several roads were closed due to high water. A female drowned in her vehicle which was found in a creek in the Avenstoke Road area.

Flash Flood, Scott

When
September 23, 12:25 AM EST to 4:48 AM EST
Where
Scott County, Georgetown
Reported by
EMERGENCY MANAGER
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Several roads were closed due to high water.

Flash Flood, Butler

When
September 23, 12:50 AM EST to 3:00 AM EST
Where
Butler County, Morgantown
Reported by
DEPT OF HIGHWAYS
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

One road was washed out, and another was closed due to high water.

Flash Flood, Fayette

When
September 23, 12:55 AM EST to 4:48 AM EST
Where
Fayette County, Lexington
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Two women were knocked down and swept away by rapidly flowing water, after trying to cross a flooded intersection. Sixty intersections in town were covered by high water, some with water depths up to three or four feet. Interstate 75 at mile marker 115 was flooded. Interstate 64 at mile marker 81 also had high water.

Flash Flood, Anderson

When
September 23, 1:05 AM EST to 3:00 AM EST
Where
Anderson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Many roadways were flooded throughout the county, including in the town of Lawrenceburg. Highway 44 at Timbercreek was closed due to deep water over the roadway.

Flash Flood, Clark

When
September 23, 1:30 AM EST to 2:45 AM EST
Where
Clark County, Countywide
Reported by
NEWSPAPER
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Flooding caused problems on several streets in downtown Winchester. Out in the county, a bridge was washed out on Donaldson Road, and five other county roads were closed due to high water.

Flash Flood, Woodford

When
September 23, 2:30 AM EST to 4:05 AM EST
Where
Woodford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Flash flooding was reported across much of the county, particularly in the Millville area. Many roads were closed due to high water.

Flash Flood, Madison

When
September 23, 3:04 AM EST to 5:00 AM EST
Where
Madison County, Richmond
Reported by
LAW ENFORCEMENT
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Water covered or was flowing across Water Street, the intersection of North and 3rd, and the intersection of Main and Orchard.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jessamine2006-09-2232FemaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2006-09-2329FemaleVehicle/Towed TrailerDirect
Flash Flood, Fayette2006-09-2325FemaleIn WaterDirect
Flash Flood, Fayette2006-09-2325FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531169, 5531170, 5531171, 5531172, 5531173, 5531174, 5531175, 5531176, 5531374, 5531375, 5531378, 5531614, 5531376, 5531377, 5531379, 5531382, 5531380, 5531381, 5531383, 5531387, 5531384, 5531386, 5531615, 5531385.